Friday, July 22, 2011

Medications and their (many) side effects... Plaquenil...

Hello everyone,

I'm writing from Delaware today, taking a mini-vacation to visit my sister, brother-in-law and their dog, Ace. We have plans to visit the pool and the shore today and tomorrow, but due to the extreme heat, we may just be there for a couple of hours each day before our skin melts off.

Anyway, I was thinking about the many, many, many ocular side effects to commonly used medications. Sometimes, I've wondered if I would have really taken a medication I was prescribed if I actually read the numerous side effects on the warning label. Similarly, you've probably seen the familiar commercials advertising new drugs that come out. The start of the commercial usually shows someone in misery and then they "talk to their doctor about" X drug, and now their life is wonderful, making flower arrangements, chasing their dog through the park and laying in a bathtub on a the side of a mountain. And in all of these, the low-voiced announcer spends at least thirty seconds mentioning pretty severe side effects while the subject of the commercial is trying to distract your ears by smiling and having a good time.

Unfortunately, medications have side effects. And unfortunately, these same medications are needed by people to live better lives, regardless of the side effects. It's up to the doctor to balance the benefits vs. side effects and in most cases, the benefits win out. However, the patient should be made aware of the possible adverse reactions so that they can report to the doctor what's going on; to make a change if necessary.

If you're taking a medication, look at the warning label. Relating to the eyes, the side effects are numerous (these are generalized): blurred vision, decreased vision, double vision, eye dryness, light sensitivity, increase in intraocular pressure, conjunctivitis, color vision changes, and eye inflammation, among others.

Plaquenil is a medication used to treat lupus and rheumatoid arthritis. And like I mentioned before, any medication that has benefits probably has some side effects. Here are the ocular side effects of Plaquenil:

1) Ciliary body: This is the part of the eye that is responsible for focusing the lens in your eye. Disturbance of the ciliary body affects accommodation, which causes the blurred vision. This reaction is dose-related and reversible with cessation of therapy.

2) Cornea: This is the very front portion of the eye. The cornea can experience mild edema, patches of dryness and decreased corneal sensitivity. This will contribute to blurred vision, halos around lights and light sensitivity, which are reversible. Deposits of the medication can also appear in the cornea as early as three weeks following initiation of therapy.

3) Macula: The macula is the very center-most portion of the retina, which is responsible for your fine visual acuity. Edema, atrophy, and abnormal pigmentation ("bull's eye" appearance) of the macula can cause enlongated recovery times to bright lights and decreased vision.

4) Visual field defects: Due to the macular changes, blind spots may occur close to and in the exact center of your central vision. The most common symptoms due to this are difficulty reading and seeing, blurred distance vision, and missing or blacked out areas in the central vision.

The most severe is the retinopathy affecting the macular area, which is dose related and has occurred within several months to several years of daily therapy. This retinopathy may continue even after the drug is discontinued. The good news is that the retinopathy can be reversible with discontinuing Plaquenil therapy.

It's important for patient on Plaquenil to obtain a baseline eye examination and annual follow-up visits to ensure that none of these side effects take place. The testing typically includes a comprehensive eye exam with pupil dilation, as well as a macular visual field, color vision test, and retinal photography.

Although side effects are rare, patients on Plaquenil may or may not have visual symptoms so it is important to get your eyes checked out if you are taking the medication AND to also communicate with your doctor if you're having any side effects while on any medication to make your life as comfortable as possible.

Take care,
Dr. Weaver

3 comments:

  1. Hey I have checked out your blog. It looks like you have done some good research here. Keep Continuing good job. I like your blog. I will be glad if you check out of mine. Thank you.

    asian rhinoplasty

    ReplyDelete
  2. I would love to know what your favorite face solutions are so far? Loved learning more about Maxolip products, they look too good to miss.

    ReplyDelete
  3. To get a wonderful pair of designer glasses, you've got the greatest chances although exploring the particular choices with the websites.

    ReplyDelete